Arizona, 2010

Flash Flooding in Arizona, July 29 to 30, 2010

July 29 to 30, 2010 · NWS TWC · 4 events in 3 counties and zones

A very moist atmosphere and slow storm motion led to thunderstorms which produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A very moist atmosphere and slow storm motion led to thunderstorms which produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 29, 1:34 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 29, 1:34 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
134 PM MST THU JUL 29 2010

.SYNOPSIS...A SERIES OF WEATHER DISTURBANCES ACTING ON DEEP MOISTURE
IN PLACE OVER SOUTHEAST ARIZONA WILL BRING INCREASED THUNDERSTORM
CHANCES THROUGH THIS WEEKEND. VERY HEAVY RAIN...FLOODING AND
ISOLATED MICROBURSTS WILL BE THE MAIN THREATS.

&&

.DISCUSSION...THUNDERSTORMS FORMED IN LOW LEVEL MOISTURE CONVERGENCE
AREA FROM TUCSON WESTWARD. STORMS HAVE PRODUCED SMALL POCKETS OF
HEAVY RAIN BUT ARE SHOWING ENOUGH FORWARD MOVEMENT NOT TO DWELL OVER
THE SAME AREA FOR TOO LONG.  SUBSIDENT AREA ASSOCIATED WITH NEW
MEXICO UPPER CIRCULATION CURRENTLY RESPONSIBLE FOR LACK OF ACTIVITY
IN GRAHAM AND COCHISE COUNTIES. HOWEVER AS IT WEAKENS...EXPECT AT
LEAST SOME STORMS THERE LATE THIS AFTERNOON AND INTO THIS EVENING.
THIS SCENARIO IS SUGGESTED BY 15Z SREF AND NAM ALTHOUGH THE 18Z
VERSION HAS BACKED OFF SOMEWHAT. DUE TO THE LATE ONSET OF STORMS
EAST...WHICH WILL CUT DOWN ON THE OVERALL DURATION HAVE OPTED NOT TO
ISSUE A FLASH FLOOD WATCH...ALTHOUGH SOME AREAS OF HEAVY RAIN ARE
STILL A GOOD POSSIBILITY.

AS EVIDENCED BY SPC DROPPING SLIGHT RISK FROM THEIR SEVERE
THUNDERSTORM OUTLOOK...MID/UPPER LEVEL WIND FIELDS HAVE NOT
INCREASED AS MUCH AS WAS ANTICIPATED SO DOWNBURST THREAT LESS THAN
INITIALLY EXPECTED...BUT ISOLD DAMAGING WINDS STILL POSSIBLE THIS
AFTERNOON.

FRIDAY/SATURDAY...UPPER CIRCULATION MOVING W FROM NM WEAKENS FURTHER
WHILE THE ONE OVER BAJA NUDGES SLIGHTLY NORTHWARD. THIS MAY ACTUALLY
CREATE A MORE CONDUCIVE ENVIRONMENT TO LIFT MOISTURE REMAINING IN
PLACE.  HAVE MAINTAINED OR SLIGHTLY RAISED POPS.  LATEST SREF
CONTINUES TO POINT TO MORE WIDESPREAD HEAVIER RAIN SO FLASH FLOOD
WATCH MAY END UP MORE SUITED FOR FRIDAY AND/OR SATURDAY THAN TODAY.

MODELS LOOK MORE ACTIVE SUN AND MON THAN DURING PREVIOUS RUNS BUT
FOCUS MAY NEVERTHELESS BE SHIFTING INTO NWD CWFA AND NORTHWARD.  DID
RAISE SOME OF THE OVERNIGHT POPS SAT NGT AND SUN NGT THOUGH DUE TO
CONTINUED DEEP MOISTURE AND DISTURBANCES IN THE AREA. DID NOT MAKE
MUCH IN THE WAY OF CHANGES TO LATER PERIODS AT THIS TIME. MODELS
SUGGEST THAT TUES/WED COULD BE LESS ACTIVITY THAN OF LATE BUT THAT
COULD CERTAINLY CHANGE.

&&

.AVIATION...SCT-LCLY TSRA WILL HAVE SCT-BKN BASES AROUND 5-7KFT WITH
CIGS/VSBYS REACHING THE MVFR CATEGORY AT TIMES IN TSRA WITH
MOUNTAINS OBSCURATIONS PREVALENT THROUGH 03Z. AFT 03Z EXPECT ISOLD
SHOWERS WITH SCT-BKN BASES OF 7-9KFT AGL ALTHOUGH LOWER CLOUDS AND
FOG OBSCURING MOUNTAINS WILL BE POSSIBLE FROM 05Z-13Z. SFC WINDS
WILL BE LESS THAN 10 KTS...EXPECT GUSTS NEAR 40 KTS NEAR THE
STRONGER THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

DROZD/KAHLER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 29, 9:43 AM MST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
943 AM MST THU JUL 29 2010

AZZ019-029>035-300700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
943 AM MST THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING WITH DAMAGING WIND GUSTS FROM WET MICROBURTS THE MAIN
THREAT.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE SLOWLY WESTWARD
THROUGH THE EVENING HOURS. SOME STORMS COULD PRODUCE DAMAGING
WIND GUSTS TO 60 MPH. VERY HEAVY RAIN OF 2 INCHES IN ONE HOUR
COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT OF HEAVY RAIN AND FLASH FLOODING WILL CONTINUE THROUGH
THE WEEKEND...AND INTO NEXT WEEK. LOCALLY DAMAGING WINDS FROM
STRONG THUNDERSTORMS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DROZD

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 29, 11:56 AM MST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1156 AM MST THU JUL 29 2010

AZZ029-291945-
SOUTHEAST PINAL COUNTY AZ-
1156 AM MST THU JUL 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL COUNTY UNTIL 1245
PM MST...

AT 1150 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM JUST EAST OF RED ROCK ALONG INTERSTATE 10...OR
ABOUT 10 MILES NORTHWEST OF MARANA...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
TORRENTIAL RAIN OF OVER AN INCH IN LESS THAN A HALF AN HOUR.

AREAS AFFECTED BY THIS STORM INCLUDE...RED ROCK AND PICACHO PEAK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM
THE NATIONAL WEATHER SERVICE. BE PREPARED FOR SHARP VISIBILITY
REDUCTIONS IN HEAVY RAIN ALONG INTERSTATE 10.

&&

LAT...LON 3267 11147 3267 11123 3253 11114 3252 11137
TIME...MOT...LOC 1855Z 158DEG 6KT 3257 11127

PYTLAK

The radar

The Tucson radar (KEMX), 61 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
July 29, 3:05 PM MST to 4:00 PM MST
Where
Pima County, 3 mi WSW of Jaynes to 1.81 mi SSW of Jaynes
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.290, -111.080

Sweetwater wash flooded which covered Camino Del Cerro Rd. Silverbell Road also flooded.

Flash Flood, Cochise

When
July 29, 8:50 PM MST to 10:00 PM MST
Where
Cochise County, 4.77 mi NNW of Bisbee to 5.27 mi NW of Paul Spur
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
31.490, -109.960

Banning Creek flooded along Highway 82. Several homes were temporarily cutoff from the main road.

Flash Flood, Pima

When
July 29, 10:35 PM MST to July 30, 1:00 AM MST
Where
Pima County, 3.32 mi WNW of Marsh to 3.73 mi E of Sabino
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.034, -110.634

Flooding started at about 1035 PM in Cienega Creek southeast of Tucson. Thereafter, heavy rains in the Tucson metro area led to flash flooding in numerous streets in Tucson including at least one swift water rescue.

Flash Flood, Santa Cruz

When
July 29, 11:05 PM MST to July 30, 12:30 AM MST
Where
Santa Cruz County, 1.38 mi NE of Nogales to 1.02 mi NW of Nogales
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
31.363, -110.912

There was a 6 foot rise on Nogales Wash in 30 minutes with flooding downstream from the gauge.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238355, 238356, 238357, 238354.